Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
kalypso

Spironolactone Has Been A Godsend, But I Want To Stop Taking It.

Recommended Posts

Spironolactone cleared up my skin beautifully after having suffered with acne from ages 12 to 27. Last year, I got a Mirena (hormonal) IUD and slowly started to break out again. After a year and a few other hormonal side effects I finally decided to have it removed. It's been out for over a week now and I'm already starting to clear up and have no new breakouts since.

Well, I know the Spiro still works for me, but seeing the negative effects that the hormones in the IUD (levonorgestrel, a synthetic progestin) have had on me I'd like to try switching to natural progesterone cream, and DIM which I've read works well for those who have had success with Spiro.

My question is... how do I transition from Spiro to progesterone cream/DIM? How much of each do I take? Is it safe to be taking both at once, in lower dosages of Spiro and higher of the cream until I fully switch?

Link to comment
Share on other sites

Spironolactone cleared up my skin beautifully after having suffered with acne from ages 12 to 27. Last year, I got a Mirena (hormonal) IUD and slowly started to break out again. After a year and a few other hormonal side effects I finally decided to have it removed. It's been out for over a week now and I'm already starting to clear up and have no new breakouts since.

Well, I know the Spiro still works for me, but seeing the negative effects that the hormones in the IUD (levonorgestrel, a synthetic progestin) have had on me I'd like to try switching to natural progesterone cream, and DIM which I've read works well for those who have had success with Spiro.

My question is... how do I transition from Spiro to progesterone cream/DIM? How much of each do I take? Is it safe to be taking both at once, in lower dosages of Spiro and higher of the cream until I fully switch?

Are you having side effects on spiro? I don't really understand why you want to discontinue using it unless you are just trying to get off pharmaceuticals all together... spiro doesn't contain progestin. If you are going to take DIM or something else, you are still messing with your hormones.

DIM worked similarly to spiro for me without the side effects, but I didn't start taking it until I was fully off of spiro. I really don't know if it would be a good idea to use both. I used natural progesterone for a few months while still weaning off spiro and had no problems with it.

The standard dose for DIM is 100mg, and I took 150mg at one point to clear faster. The normal dose for natural progesterone cream is 20-40mg (the actual amount of cream depends on the strength of the cream), but you can use much more if needed. I started even lower than 20mg and worked my way up, but I did have the 1-2 week estrogen dominance wake-up phase. I'm not sure if just starting with the correct dose to begin with would help or prevent that.

With all that being said, you may not even need both if spiro worked for you. I'm pretty certain DIM would have cleared my skin alone, but I had many estrogen dominance symptoms caused by taking spiro and even birth control in years past that I also had to fix — which is why I chose to use NPC first.

Edited by hearts
Link to comment
Share on other sites

If Spiro is working for you, why do you want to mess with your hormones? Are you deficient in progesterone? Progesterone can convert to testosterone through one pathway and it's not usually acne friendly. I wouldn't go messing with that stuff unless you know for a fact you need to. I DO need to because my ovaries no longer produce hormones and I have been on a hormone replacement regimen through my doctor. There is no contradiction with taking hormones and spiro - they are completely distinct modes of action.

Edited by michi31
Link to comment
Share on other sites

DIM is the safest in my opinion and personal experience. Either that or inositol, both of which I am taking and my severe acne has calmed down a lot in the past few months. Plus, no side effects whatsoever, unless you count increased energy as a side effect ;)

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×